Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Jackson, KY

June 13, 2003Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 13, 2003, 6:10 PM EDT for Whitley County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 6:10 PM EDT (22:10 UTC)
Expired
Jun 13, 2003, 6:30 PM EDT
In force
20 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 132210
SVRJKL
KYC235-132230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITLEY COUNTY

* UNTIL 630 PM EDT

* AT 609 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH
  OF YOUNGS CREEK...OR 8 MILES NORTHWEST OF WILLIAMSBURG...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RYE AROUND 615 PM EDT.
  CORBIN AROUND 620 PM EDT.
  BARTON AROUND 625 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS UP 
TO 55 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3674 8420 3685 8432 3695 8426 3693 8424
          3695 8422 3693 8417 3696 8412 3685 8406

$$
DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT FRI JUN 13 2003

CLOUDS AND LACK OF FOCUSING MECHANISM HAVE LIMITED CONVECTION IN ERN
KY TODAY. MAIN CONVECTION IS IN INDIANA AND IL. THIS ASSOCIATED WITH
THE SFC FRONT AND THE THE MID/UPPER TROF OVER THE MID MS VALLEY
WHICH IS WELL DEPICTED ON LATEST SATELLITE LOOPS. LOOK FOR THIS
CONVECTION TO CONTINUE TO INCREASE THIS EVENING...AS UPPER LEVEL
SPEED MAX MOVES INTO WRN KY TONIGHT. REMAINS OF THIS CONVECTION MAY
MOVE INTO WESTERN PART OF OUR CWA LATE TONIGHT BUT IT LOOKS TO
DIMINISH BY EARLY SATURDAY MORNING. WILL FOLLOW THIS IDEA WITH BEST
POPS TONIGHT IN W TO NW PART OF FORECAST AREA.

AS THE SHORT WAVE MOVES EAST WILL SEE SFC LOW ALONG THE FRONTAL
BOUNDARY IN THE OH VALLEY MOVE EAST ALSO. SFC COLD FRONT WILL MOVE
SOUTHEAST ACROSS CWA ON SATURDAY. MAIN DIFFERENCE FROM PREVIOUS
FORECAST IS THE SLOWER MOVEMENT DEPICTED BY BOTH THE GFS AND ETA.
WHILE ANY CONVECTION THAT MAKES IT INTO OUR AREA TONIGHT WILL BE
DECREASING BY MORNING...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
ALONG THE FRONT IN SERN KY SATURDAY AFTERNOON AND EVENING.

WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS INTO EARLY SUNDAY
MORNING IN FAR SOUTH AND SOUTHEAST CWA WITH SLOWER FRONTAL
MOVEMENT.

.JKL...NONE.

SBH

----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
----------------------------------------------------------------
1040 AM EDT FRI JUN 13 2003

THE ONLY MAJOR CHANGE MADE IN THIS MORNING/S FORECAST UPDATE WAS TO
LOWER POPS TO CHANCE CATEGORY. FIRST AREA OF SHOWERS DEPARTING
EASTERN KY ATTM...SO FOCUS TURNS TO THE MORE VIGOROUS SHORTWAVE
ACROSS MO/IL WHICH SLOWLY SHIFTS EAST. WITH BEST DYNAMICS REMAINING
WEST OF OUR AREA...AND NO SFC BOUNDARY ON WHICH TO FOCUS
CONVECTION...WE HAVE DECIDED TO LOWER POPS THIS AFTERNOON. POTENTIAL
FOR SVR WEATHER THIS AFTERNOON IS DEPENDANT ON AMOUNT OF CLEARING
EXPERIENCED LATE THIS AFTERNOON. LATEST MESOETA FORECAST SOUNDINGS
SUGGEST ONLY SOME BREAKS IN THE CLOUD COVER IN OUR WESTERN
ZONES...IF THIS OCCURS CAPES COULD POTENTIALLY REACH NEAR OR OVER
1500 J/KG. HOWEVER...FEEL SVR THREAT IS NOT LARGE ENOUGH TO MENTION
IN ZONES.

HYSELL
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
445 AM EDT FRI JUN 13 2003

LITTLE CHANGE IN THE OVERALL PICTURE IS SEEN INTO SATURDAY. FRONTAL
BOUNDARY REMAINS LAID OUT TO OUR NORTH...WITH THE ENTIRE AREA IN A
SOUPY AIR MASS. IMPULSES CONTINUE TO RIDE THROUGH THE FLOW...WITH
ONE CURRENTLY BRINGING DEEPER MOISTURE AND PRECIP BACK INTO THE AREA
EARLY THIS MORNING. THIS WILL LIFT OUT DURING THE DAY. HOWEVER...
DIURNAL HEATING/INSTABILITY MAY CONTRIBUTE TO RENEWED BUT LESS
CONCENTRATED ACTIVITY DURING THE AFTERNOON. FOR THE FIRST PERIOD AS
A WHOLE...PREFER LIKELY POPS. THE BEST CHANCE WILL BE EARLY...BUT
PREFER NOT TO BE TOO SPECIFIC WITH WORDS IN THE FORECAST SINCE THERE
PROBABLY WILL BE SHOWERS AND STORMS AROUND YET IN THE AFTERNOON.

MODELS BRING IN ANOTHER IMPULSE LATE TONIGHT...BUT THE ETA AND AVN
DIFFER A BIT ON THE SPECIFICS OF THE MOISTURE PATTERN. THE NGM IS
MORE SUPPORTIVE OF THE ETA PATTERN AND WILL LEAN THIS DIRECTION.
WILL USE LIKELY POPS NORTHWEST AND CHANCE SOUTHEAST. ON SATURDAY
THIS WAVE PUSHES THROUGH AND THE FRONTAL BOUNDARY ITSELF ARRIVES.
BETWEEN THESE TWO FACTORS...LIKELY POPS SEEM IN ORDER AGAIN AREA
WIDE.

AS DRIER AIR WORKS IN FROM THE NORTHWEST...ANY REMAINING SHOWERS
WILL END ON SATURDAY NIGHT. BEST CHANCE WILL BE SOUTHEAST WHERE THE
MOIST AIR MASS LINGERS LONGEST. BEYOND THIS...FINALLY LOOKS LIKE A
STRETCH OF DRY WEATHER.

IN TERMS OF SEVERE WEATHER POTENTIAL OVER THE NEXT COUPLE OF
DAYS...CAN NOT RULE IT OUT ENTIRELY...BUT CHANCES CERTAINLY LOOK
MINIMAL DUE TO WEAK LAPSE RATES...LACK OF STRONG INSTABILITY...AND
LACK OF STRONG FLOW ALOFT. WITH HIGH PRECIPITABLE WATER VALUES OF
GENERALLY ABOVE 1.5 INCHES...SOME HEAVY RAINFALL WILL BE POSSIBLE
WITH THUNDERSTORMS. HOWEVER...THIS SHOULD BE LOCALIZED.

HAL

---------------------------------------------------------------------

947 PM EDT THU JUN 12 2003

SHRA ACTIVITY HAS DECREASED TO ALMOST NOTHING. SHOULD STAY THAT WAY
FOR SEVERAL HOURS BUT MODELS DO BRING IN ANOTHER WAVE TOWARDS
MORNING. WILL DECREASE POPS TO CHC CAT AND LIST TIMING FOR MORNING.
SAT PIC ALREADY HAS THIS SYSTEM IN VIEW FROM EVV TO BHM. HAVE ALSO
REDUCED SKY COVER TONIGHT BUT CLOUDS WILL ROLL BACK IN SHORTLY SO
TEMPS WIL DIP BUT FEEL NOT FAR ENUF FOR SERIOUS FOG PROBLEM.

DUSTY

---------------------------------------------------------------------
Hazardous weather outlook, Jun 13, 5:55 AM EDT, 12 hours 15 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER THE REGION TODAY. THE PRIMARY THREATS ARE
HIGH WINDS AND HAIL. HOWEVER...EVEN IF SEVERE THUNDERSTORMS OCCUR...
THEY WOULD BE ISOLATED. DUE TO THE HIGH MOISTURE CONTENT OF THE
ATMOSPHERE...THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO DROP
LOCALLY HEAVY RAINFALL...BRINGING A RISK OF ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POSSIBILITY OF THUNDERSTORMS ALSO EXISTS ON SATURDAY. ONCE
AGAIN...THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND THE
ASSOCIATED THREAT OF ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG REPORTS OF
HAIL...WIND DAMAGE...AND FLOODING TO THE NATIONAL WEATHER SERVICE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:25 PM EDTSevere Thunderstorm WarningJKLWhitley5 min
Jun 13, 7:35 PM EDTSevere Thunderstorm WarningJKLClay, Owsley25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.